Tornadoes · United States · Alabama · 2005
F0 tornado, Double Spgs to Delmar, Alabama, September 25, 2005
From Double Spgs to Delmar, this F0 tornado ran 0.5 miles across Winston County on September 25, 2005, touching down at 3:06 PM CDT and reaching 30 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 25, 2005
- Touchdown
- 3:06 PM CDT (20:06 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Winston County
- Touchdown point
- 34.150, -87.580
- Lift-off point
- 34.150, -87.580
- Record number
- 372
What the Weather Service recorded
A weak tornado touched down near the Black Pond community southeast of Double Springs. The tornado started just west of County Road 8 northwest of Black Pond. The tornado moved northward and crossed County Road 8 near the Union Grove Freewill Baptist Church. Several trees and power lines were blown down along the path of the tornado. A trampoline was lifted into a power line that remained standing. The Union Grove Freewill Baptist Church suffered minor roof damage and a flag pole was bend in half at the Williams Cemetery. The brief tornado touched down at 254 PM CDT and lifted at 255 PM CDT. The tornado damage path was 0.75 miles long and 50 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita. Begin: 34 03.91/87 22.14 End: 34 04.59/87 22.01
The tornado touched down just east of County Road 89 south of Fairview at approximately 257 PM CDT. The tornado moved northeast and crossed US 278 just east of Fairview. The tornado lifted around 301 PM CDT along County Road 91. Numerous trees and power lines were snapped off or blown over along the tornado path. US Highway 278 was impassable due to downed trees. One mobile home had its roof ripped off and deposited several hundred feet to the north. A farm shed was destroyed and it too had parts thrown several hundred yards away. The tornado damage path was 2.5 miles long and 150 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita.Begin: 34 07.49/87 21.61 End: 34 09.36/87 20.29
A brief tornado touched down along County Road 17 just east of State Highway 13. The tornado snapped off a few tree tops and knocked down a few power lines. The tornado occurred at approximately 306 PM CDT. The tornado damage path was 0.5 miles long and 30 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita. Begin: 34 08.93/87 35.25 End: 34 09.32/87 35.07
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS BMX issued a tornado warning for this county at 20:00 UTC, 6 minutes before the tornado touched down, in force until 20:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:00 UTC | 20:45 UTC | Tornado Warning | BMX |
| 20:50 UTC | 21:15 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Sep 25, 1:55 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 25, 1:55 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 155 PM CDT SUN SEP 25 2005 .DISCUSSION... NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON... ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING. EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY TOMORROW. FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING. REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES... IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY. FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 81 64 86 / 100 70 10 10 ANNISTON 70 81 66 87 / 100 80 10 10 BIRMINGHAM 71 86 67 85 / 100 60 10 10 TUSCALOOSA 72 87 66 88 / 100 50 0 0 CALERA 72 86 66 88 / 100 60 10 0 AUBURN 69 81 67 86 / 80 80 20 0 MONTGOMERY 72 85 67 89 / 80 70 20 0 TROY 71 85 69 88 / 70 80 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM. && 61
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN SEP 25 2005 ALZ011>015-017>050-261040- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 AM CDT SUN SEP 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR ENTIRE REGION THROUGH 9 PM TONIGHT... .DAY ONE...(TODAY AND TONIGHT). THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN. THE TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO OCCUR. LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE DURING THE AFTERNOON. IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS. THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF ROTATION AND FUNNEL CLOUDS. FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH OR GREATER. THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE COVER IF WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES ACROSS THE AREA. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON. SPOTTERS ALONG THE ALABAMA BORDER SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130 PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM. STEFKOVICH
In the hours before
Local storm report, Sep 25, 2:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SUN SEP 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TORNADO 5 N FAYETTE 33.77N 87.83W
09/25/2005 FAYETTE AL PUBLIC
&&
MBAERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
8.1 hours before the tornado, 131 km from the path. September 25, 2005.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 198 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 5.1 K/km
Birmingham, AL (KBMX), 00:00Z
3.9 hours after it, 131 km from the path. September 26, 2005.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1362 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 10.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Muscle Shoals Regional (MSL), 66 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 76 | 72 | 150° 15 kt | 23 | 1010.5 | +RA BR |
| 19:53 UTC | 76 | 72 | 180° 13 kt | 1010.5 | RA BR | |
| 20:53 UTC | 76 | 73 | 170° 13 kt | 1009.8 | -RA BR | |
| 21:53 UTC | 76 | 72 | 170° 12 kt | 1008.8 | -RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the touchdown began at 20:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:42 UTC | FUNNEL CLOUD | Winfield | Marion, AL | A FUNNEL CLOUD WAS REPORTED NEAR WINFIELD. |
| 19:53 UTC | TORNADO | 5 N Fayette | Fayette, AL | |
| 19:54 UTC | TORNADO | 5 Se Double Springs | Winston, AL | AN FO TORNADO TOUCHED DOWN JUST WEST OF COUNTY ROAD 8 NORTHWEST OF THE BLACK POND COMMUNITY. SEVERAL TREES AND POWER LINES WERE BLOWN DOWN ALONG THE PATH. THE UNION GROVE BAPTIST CHURCH SUFFERED MINOR DAMAGE. THE TORNADO |
| 19:54 UTC | TORNADO | 6 Sse Double Springs | Winston, AL | NWS STORM SURVEY TEAM FOUND AN F0 TORNADO TRACK NEAR UNION GROVE CHURCH ON COUNTY ROAD 8...JUST EAST OF HIGHWAY 195. |
| 19:55 UTC | TORNADO | 5 S Glen Allen | Fayette, AL | TORNADO WAS REPORTED BETWEEN GLEN ALLEN AND HUBBERTVILLE. |
| 19:57 UTC | TORNADO | 3 E Double Springs | Winston, AL | AN F1 TORNADO DEVELOPED JUST EAST OF COUNTY ROAD 89 SOUTH OF THE FAIRVIEW COMMUNITY. THE TORNADO MOVED NORTHEAST AND CROSSED US HIGHWAY 278. NUMEROUS TREES AND POWER LINES WERE SNAPPED OFF AND THE HIGHWAY WAS TEMPORARILY |
| 19:58 UTC | TORNADO | 4 E Double Springs | Winston, AL | NWS STORM SURVEY TEAM FOUND AN F0 TORNADO TRACK IN FAIRVIEW...ABOUT 4 MILES EAST OF DOUBLE SPRINGS...ON HIGHWAY 278. THIS TORNADO TRACK WAS 2 MILES LONG AND 150 YARDS WIDE. |
| 20:00 UTC | TORNADO | 12 Ne Fayette | Fayette, AL | STORMS SPOTTERS WITNESSED A BRIEF F0 TORNADO TOUCH DOWN JUST NORTH OF HUBBERTVILLE, JUST WEST OF STATE HIGHWAY 129. THE TORNADO AFFECTED RURAL COUNTRYSIDE AND LITTLE OR DAMAGE WAS OBSERVED. THE TORNADO PATH WAS LESS THAN |
| 20:06 UTC | TORNADO | 4 Ne Natural Bridge | Winston, AL | A BRIEF F0 TORNADO OCCURRED ALONG COUNTY ROAD 17 JUST EAST OF STATE HIGHWAY 13. THE TORNADO SNAPPED OFF A FEW TREE TOPS AND KNOCKED A FEW POWER LINES DOWN. THE TORNADO DAMAGE PATH WAS 0.5 MILES LONG AND 30 YARDS WIDE AT |
| 20:08 UTC | FUNNEL CLOUD | Glen Allen | Fayette, AL | |
| 20:08 UTC | TSTM WND DMG | 5 E Double Springs | Winston, AL | ROOF BLOWN OFF, PSBL TORNADO |
| 20:25 UTC | FUNNEL CLOUD | E Berry | Fayette, AL | HAMS RELAYED |
| 20:50 UTC | TSTM WND DMG | Haleyville | Winston, AL | BETWEEN HIWAYS 13 AND 278 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of September 25, 2005
44 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 25 | 1:39 AM CDT | F0 | Franklin Parish, LA | 0.7 | 100 | $200,000 | ||
| September 25 | 1:43 AM CDT | F0 | Madison Parish, LA | 4.0 | 75 | $30,000 | ||
| September 25 | 3:17 AM CDT | F2 | Jefferson, MS | 10.0 | 600 | $180,000 | ||
| September 25 | 3:37 AM CDT | F1 | Jefferson, MS | 1.0 | 75 | |||
| September 25 | 3:49 AM CDT | F2 | Jefferson, MS | 5.0 | 800 | 1 | $300,000 | |
| September 25 | 3:54 AM CDT | F2 | Claiborne, MS | 2.0 | 800 | $20,000 | ||
| September 25 | 4:44 AM CDT | F0 | Jefferson, MS | 4.0 | 50 | $40,000 | ||
| September 25 | 5:00 AM CDT | F0 | Monroe, AL | 2.2 | 50 | $80,000 | ||
| September 25 | 8:02 AM CDT | F1 | Claiborne, MS | 0.7 | 50 | $70,000 | ||
| September 25 | 9:21 AM CDT | F0 | Warren, MS | 1.5 | 100 | $10,000 | ||
| September 25 | 12:26 PM CDT | F0 | Warren, MS | 0.5 | 50 | $30,000 | ||
| September 25 | 1:01 PM CDT | F0 | Lamar, AL | 0.1 | 25 | $1,000 | ||
| September 25 | 1:55 PM CDT | F0 | Attala, MS | 2.0 | 75 | $50,000 | ||
| September 25 | 2:04 PM CDT | F0 | Pickens, AL | 5.2 | 30 | $4,000 | ||
| September 25 | 2:05 PM CDT | F0 | Madison, MS | 3.0 | 75 | |||
| September 25 | 2:22 PM CDT | F1 | Lamar, AL | 6.2 | 300 | $140,000 | ||
| September 25 | 2:25 PM CDT | F0 | Smith, MS | 1.0 | 50 | $30,000 | ||
| September 25 | 2:30 PM CDT | F1 | Marion, AL | 2.5 | 40 | $10,000 | ||
| September 25 | 2:38 PM CDT | F1 | Oktibbeha, MS | 3.5 | 75 | 7 | $2.0 million | |
| September 25 | 2:47 PM CDT | F1 | Leake, MS | 1.5 | 100 | $200,000 | ||
| September 25 | 2:54 PM CDT | F0 | Winston, AL | 0.8 | 50 | $30,000 | ||
| September 25 | 2:55 PM CDT | F0 | Tuscaloosa, AL | 1.6 | 80 | $40,000 | ||
| September 25 | 2:57 PM CDT | F1 | Winston, AL | 2.5 | 150 | $20,000 | ||
| September 25 | 3:00 PM CDT | F0 | Fayette, AL | 0.1 | 20 | |||
| September 25 | 3:01 PM CDT | F0 | Jasper, MS | 1.0 | 50 | |||
| September 25 | 3:05 PM CDT | F0 | Tuscaloosa, AL | 0.8 | 50 | $20,000 | ||
| September 25 | 3:28 PM CDT | F0 | Hinds, MS | 1.0 | 75 | |||
| September 25 | 3:39 PM CDT | F0 | Pickens, AL | 0.3 | 25 | $2,000 | ||
| September 25 | 3:54 PM CDT | F0 | Greene, AL | 0.1 | 25 | |||
| September 25 | 3:55 PM CDT | F1 | Tuscaloosa, AL | 13.8 | 100 | $10,000 | ||
| September 25 | 3:55 PM CDT | F0 | Tuscaloosa, AL | 0.2 | 25 | |||
| September 25 | 3:58 PM CDT | F1 | Rankin, MS | 2.0 | 75 | $400,000 | ||
| September 25 | 4:05 PM CDT | F1 | Tuscaloosa, AL | 6.7 | 150 | 2 | $250,000 | |
| September 25 | 4:14 PM CDT | F0 | Oktibbeha, MS | 1.0 | 50 | |||
| September 25 | 4:19 PM CDT | F0 | Tuscaloosa, AL | 5.8 | 100 | $20,000 | ||
| September 25 | 4:21 PM CDT | F1 | Lauderdale, MS | 1.8 | 150 | $250,000 | ||
| September 25 | 4:24 PM CDT | F0 | Tuscaloosa, AL | 5.0 | 60 | $10,000 | ||
| September 25 | 5:07 PM CDT | F0 | Rankin, MS | 1.0 | 50 | $10,000 | ||
| September 25 | 5:24 PM CDT | F0 | Noxubee, MS | 1.0 | 50 | |||
| September 25 | 5:37 PM CDT | F1 | Greene, AL | 6.0 | 250 | $250,000 | ||
| September 25 | 5:52 PM CDT | F0 | Tuscaloosa, AL | 1.2 | 60 | $60,000 | ||
| September 25 | 5:59 PM CDT | F1 | Tuscaloosa, AL | 4.8 | 125 | $200,000 | ||
| September 25 | 6:14 PM CDT | F0 | Tuscaloosa, AL | 0.1 | 10 | |||
| September 25 | 9:42 PM CDT | F0 | Sumter, AL | 2.8 | 50 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.